Rotor imbalance suppression by optimal control

M. Gnuffi, D. Pighin, N. Sakamoto Rotor imbalance suppression by optimal control Optimal Control Applications and Methods, Vol. 43, No. 1 (2022), pp. 213-242.

Abstract. An imbalanced rotor is considered. A system of moving balancing masses is given. We determine the optimal movement of the balancing masses to minimize the imbalance on the rotor. The optimal movement is given by an open-loop control solving an optimal control problem posed in infinite time. By methods of the Calculus of Variations, the existence of the optimum is proved and the corresponding optimality conditions have been derived. Asymptotic behavior of the control system is studied rigorously. By \L ojasiewicz inequality, convergence of the optima as time t\to +\infty towards a steady configuration is ensured. An explicit estimate of the convergence rate is given. This guarantees that the optimal control stabilizes the system. In case the imbalance is below a computed threshold, the convergence occurs exponentially fast. This is proved by the Stable Manifold Theorem applied to the Pontryagin optimality system. Moreover, a closed-loop control strategy based on Reinforcement Learning is proposed. Numerical simulations have been performed, validating the theoretical results.

Read Full Paper